How safe is reglan (metoclopramide)? Used for long term gastroparesis.

Risky. Maximum recommended duration of Reglan (metoclopramide) use is 12 weeks. It's because of the increases risk with the long term use including extrapyramidal side effects such as tardive dyskinesia, which is an involuntary movement disorder.

Related Questions

Told my gastroparesis can't be treated due to being allergic to reglan (metoclopramide). My t 1/2 time = 342min. What other options can I ask my dr about?

Lots of options... Depending on the nature of your gastroparesis (dysmotility versus partial obstruction) treatment options may include: gastric pacemaker insertion, pro-motilin drugs like Erythromycin (yes, the antibiotic), experimental protocol therapies (there are several), and medications that are not fda-approved but available outside the us (like zelnorm, domperidone). Discuss merits of each with your doctor. Read more...

Thrown up almost every day for a year. In sept I was diagnosed W/ gastroparesis. What else could cause this? Diet changes and meds like Reglan (metoclopramide) no help

Many things. can cause gastroparesis. It can be from anything that can affect the innervation(nerve system) of the stomach. That can range from hormonal problems like diabetes or thyroid disease, infections, autoimmune diseases, nutritional disease and more. Read more...

Two docs have told me TD resulting from Reglan (metoclopramide) use for idiopathic gastroparesis is reversible, and two say it's not. Who's correct?

Tardive dyskinesia. Reglan (metoclopramide) is an old drug and it can cause Tardive dyskinesia. However, only long term usage of Reglan (metoclopramide) can cause TD. Short term will not cause TD. Read more...
All 4 are correct! Bazinga! Everyone wins here except the patient who ends up with the permanent side effects of TD. I know cuz I've seen it happen & it's not fun. Darn thing is, we can't predict who'll reverse & who won't. If it reverses when med's stopped then? REVERSIBLE! If it doesn't then, NOT REVERSIBLE. Better question- MUST you TREAT? The answer may surprise you. Write me: www.healthtap.com/drsaghafi. Read more...
It is generally not. reversible, but it might be in some individuals. It seems to result from a genetic disposition and happens in . Read more...

I was diagnosed with silent reflux & gastroparesis. I was prescribed Reglan (metoclopramide). Having heart palps and stopped reglan (metoclopramide). Can 500 mg cause this too?

Check dosage. Side effects of reglan (metoclopramide) can be quite serious, but heart palpitations is not one of them. However, I am concerned about the dosage you are saying. Is that over 24 hr? 10mg every four hours is the higher end of normal, and Reglan (metoclopramide) is not a medicine you want to take for long periods of time. Please see the Rx'ing MD regarding this, and to go over your other medications and symptoms. Read more...

I have gastroparesis which the pacer has been ineffective, so since april I take 80mg of reglan (metoclopramide) a day, could this cause intense nerve pain in my legs?

Unlikely. You are taking very high dose of reglan (metoclopramide). I don't think you're severe leg pain is related to reglan (metoclopramide). But you should discuss with your gastroenerelogist to change your treatment of gastroparesis if possible. Read more...
Not first on list. I can think of some ways that some element of dysautonomia causing gastroparesis might cause leg pain but there are so many other things to address before that conclusion. Please see a practitioner and discuss whether neurology referral is appropriate. Read more...